Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 97, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 29, 2003, 2:40 PM MDT for Morrill County, Nebraska. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2003, 2:40 PM MDT (20:40 UTC)
- Expired
- Jul 29, 2003, 3:15 PM MDT
- In force
- 35 min
- Issued by
- NWS Cheyenne, WY
- Area
- Counties, with a storm outline in the text
County Morrill County, NE
The radar
The Cheyenne radar (KCYS), 178 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.7 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1401 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KCYS 292040 SVRCYS NEC123-292115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 238 PM MDT TUE JUL 29 2003 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST MORRILL COUNTY IN THE PANHANDLE OF NEBRASKA * UNTIL 315 PM MDT * AT 234 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND WINDS IN EXCESS OF 60 MPH OVER EAST MORRILL COUNTY...OR ABOUT 9 MILES SOUTH OF ALLIANCE...MOVING SOUTHEAST AT 20 MPH. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CHEYENNE. LAT...LON 4199 10303 4172 10302 4167 10268 4197 10274 $$ WTP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:30 PM MDT, 10 minutes earlier.
Area forecast discussion, Jul 29, 2:30 PM MDT, 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 230 PM MDT TUE JUL 29 2003 .SHORT TERM...UPPER HIGH WILL REMAIN CENTERED OVER NEVADA WITH A WEAK SHORTWAVE MOVING ACROSS THE CWA TONIGHT. NORTHWEST FLOW CONTINUES ALOFT WEDNESDAY...WITH ANOTHER SHORT WAVE MOVING ACROSS THE FORECAST AREA DURING THE DAY. AT THE SURFACE...WINDS WILL BE NORTHERLY IN MOST LOCATIONS THIS EVENING...DUE TO THE COLD FRONT PASSAGE EARLIER TODAY. THE SURFACE WINDS WILL GO EASTERLY OVERNIGHT...THEN SOUTHERLY RETURN FLOW WILL DEVELOP WEDNESDAY...AS UPPER HIGH MOVES INTO THE CENTRAL PLAINS. LOW LEVEL MOISTURE DECREASES AS THE NIGHT PROGRESSES...HOWEVER MID LEVEL MOISTURE WILL REMAIN OVER THE AREA TONIGHT...BEFORE DECREASING DURING THE DAY WEDNESDAY. LIS WILL BE FROM 0 TO -2 ACROSS THE CWA THIS AFTERNOON AND EVENING...AND FROM 0 TO -4 WEDNESDAY AFTERNOON. WITH THE MOISTURE...FRONTAL BOUNDARY AND WEAK SHORT WAVE MOVING ACROSS THE AREA THIS EVENING...WILL MENTION SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE EXTREME SOUTHERN PORTION OF THE AREA THIS EVENING...WITH ISOLATED COVERAGE ELSEWHERE. FOR WEDNESDAY...BELIEVE AIRMASS WILL BE TOO DRY TO WARRANT A MENTION OF SHOWERS OR THUNDERSTORMS. TEMPERATURES IN MOST LOCATIONS WILL ONLY BE A FEW DEGREES COOLER ON WEDNESDAY. .LONG TERM...NORTHWESTERLY FLOW WILL PREVAIL OVER CWA IN LONG TERM AS UPPER HIGH SHIFTS FROM NORTHEAST NV BACK TO NM AREA. BY SUN PM ECMWF SHIFTS UPPER HIGH EAST THRU TX PANHANDLE INTO SOUTH CENTRAL OK. UKMO...LIKE MRF...KEEPS UPPER HIGH AND ASSOCIATE RIDGE CLOSER TO CONTINENTAL DIVIDE. HAVE ADDED SLIGHT CHANCE -TSRA/-SHRA EAST-CENTRAL AND NEB PANHANDLE FOR MAINLY THU EVENING. SCATTERED PRECIP LATE FRI THRU WEEKEND AS SERIES SURFACE FRONTS/ BOUNDARYS DROP SOUTH THROUGH CWA. PARTS OF CWA...TIMING AND AREAL COVERAGE ARE IN DOUBT SO WILL NOT CHANGE GRIDS ATTM. .CYS... WY...NONE. NE...NONE. KMD/COX
Hazardous weather outlook, Jul 29, 10:33 AM MDT, 4 hours 7 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-301200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1033 AM MDT TUE JUL 29 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE ACROSS THE AREA FROM NORTHWEST TO SOUTHEAST AS A COLD FRONT PUSHES THROUGH SOUTHERN WYOMING AND WESTERN NEBRASKA THROUGH EARLY THIS AFTERNOON. THE SHOWERS AND THUNDERSTORMS WILL END BY MID EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY DRY CONDITIONS WILL PREVAIL WEDNESDAY AND THURSDAY. SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN DEVELOP OVER SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE FRIDAY THROUGH MONDAY. ABUNDANT PACIFIC MOISTURE WILL BE AVAILABLE AND OROGRAPHIC ENHANCEMENT OF THE PRECIPITATION IS LIKELY ESPECIALLY ON WESTERN SLOPES. LOCALLY HEAVY OR PERSISTENT RAINFALL MAY GENERATE LOCALIZED FLOODING OVER THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. DCC/KMD
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 11:33 AM MDT | Tornado Warning | CYS | Kimball | 27 min |
| Jul 29, 12:04 PM MDT | Tornado Warning | CYS | Cheyenne | 41 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.